Tornadoes · United States · Kansas · 2007
EF0 tornado, Carlyle, Kansas, February 28, 2007
This EF0 tornado ran 0.1 miles across Allen County on February 28, 2007, touching down at 7:01 PM CST and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 28, 2007
- Touchdown
- 7:01 PM CST (01:01 UTC)
- Lifted
- 7:03 PM CST (01:03 UTC)
- On the ground
- 2 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Allen County
- Touchdown point
- 38.010, -95.400
- Lift-off point
- 38.010, -95.400
- Record number
- 0702281901-01
What the Weather Service recorded
A powerful area of low pressure approaching from the southwest spawned severe thunderstorms across East-Central and Southeast Kansas during the evening hours of February 28th.
Small rope tornado touched down briefly in open field. No damage was reported.
Three tornadoes combined into one relatively large wedge tornado. There was no known damage produced by this tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
13 minutes of warning. NWS ICT issued a tornado warning for this county at 00:48 UTC, 13 minutes before the tornado touched down, in force until 01:13 UTC.
The county was under a tornado watch, issued at 23:10 UTC and running to 07:36 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:10 UTC | 07:36 UTC | Tornado Watch | ICT |
| 00:48 UTC | 01:13 UTC | Tornado Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Feb 28, 3:02 PM CST, 3 hours 59 minutes earlier.
Area forecast discussion, Feb 28, 3:02 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 302 PM CST WED FEB 28 2007 .DISCUSSION... FORECAST CHALLENGES ALL IN THE SHORT TERM WITH DEVELOPING STORM SYSTEM AND POSSIBILITY OF SEVERE STORMS IN SOUTHEAST KANSAS AND SNOW/BLOWING SNOW IN CENTRAL KANSAS. TONIGHT THROUGH THURSDAY: SURFACE/ LOW LEVEL MOISTURE HAS RETURNED A BIT MORE THAN PREVIOUSLY ANTICIPATED BUT STILL LOOKS TO BE OVERDONE. THERE IS ALSO LITTLE DEPTH TO THE MOISTURE FROM AREA 12Z SOUNDINGS. EVEN THE 18Z SOUNDING FROM SGF WAS RELATIVELY SHALLOW. WHEN WINDS SHIFTED TO THE SOUTHWEST IN SOUTHEAST KANSAS (18Z-19Z OBS) DEWPOINTS PLUMMETED. THIS MIXING IS AN INDICATION OF LACK OF GOOD DEPTH TO THE MOISTURE. 16Z AND 18Z SURFACE ANALYSIS SHOWS A NEW AREA OF LOW PRESSURE DEVELOPING IN SOUTHWEST KANSAS/ THE OKLAHOMA PANHANDLE. WITH THE MAIN WAKE AND UPPER LEVEL SUPPORT STILL MOVING EJECTING INTO THE PLAINS THIS SURFACE LOW WILL TAKE OVER... DEEPEN AND RESULT IN SOUTH/SOUTHEASTERLY FLOW IN SOUTHEAST KANSAS. BECAUSE OF THIS... AND THE POTENTIAL TO RAPIDLY INCREASE SURFACE/LOW LEVEL MOISTURE... A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE IN SOUTHEAST KANSAS THIS EVENING. THE ONLY QUESTION REMAINS MOISTURE... UPPER LEVEL SUPPORT AND OVERALL SHEAR... BOTH SPEED AND DIRECTIONAL IS VERY FAVORABLE. THINK THE BEST TIMING WILL BE FROM 00Z TO 06Z FOR OUR SOUTHEASTERN 9 COUNTIES. IF STORMS CAN FIRE LARGE HAIL AND DAMAGING WINDS ARE MOST LIKELY. IF MORE MOISTURE CAN MOVE INTO THE AREA A TORNADO THREAT WOULD EXIST. POTENTIAL EXISTS FOR ACCUMULATING SNOW MPH IN CENTRAL KANSAS AFTER 06Z. THE STORM SYSTEM WILL STRENGTHEN TONIGHT AND TAP INTO COLDER THAT IS EXPECTED TO SURGE SOUTHWARD. ALSO... THERE IS GOOD UPPER LEVEL SUPPORT IN THE FORM GOOD DIFFLUENCE... GOOD UPWARD MOMENTUM IN THE SNOW GROWTH REGION... MOISTURE WRAPPING INTO THE SYSTEM AND A BAND OF FRONTOGENESIS MOVING THROUGH. THE BIG NEGATIVES WITH THIS SYSTEM ARE THE WARM GROUND TEMPERATURES (AROUND 40 DEGREES) AND THE SPEED OF THE SYSTEM AS IT LIFTS OUT OF THE AREA. COBB BUFKIT DATA SUGGEST 3-5 INCHES FROM RUSSELL TO SALINE COUNTY. THINK THIS MAY BE A BIT OVER DONE GIVEN SPEED OF THE SYSTEM SO TAKING ABOUT 50% TO 60% OF THIS SEEMS REASONABLE. THIS WOULD LEAD TO AN AREA OF ROUGHLY 1.5 TO UP TO 3 INCHES WITH HIGHEST AMOUNTS ACROSS RUSSELL AND LINCOLN COUNTIES. WINDS WILL SHOULD ALSO BE IN THE 25 TO 30 MPH RANGE WHEN THE SNOW IS EXPECTED TO BE FALLING. THIS COULD LEAD TO INTERMITTENT REDUCTIONS IN VISIBILITY DOWN TO A QUARTER MILE. WITH THAT SAID THE ISSUANCE OF A SNOW AND BLOWING SNOW ADVISORY WAS NEEDED. THE STORM IS EXPECTED TO MOVE TO OUR EAST FAIRLY RAPIDLY SO PRECIPITATION SHOULD BE COMING TO AN END BY 18Z THURSDAY. SOME WRAP AROUND RAIN SHOWERS TO SOUTHEAST AND SNOW SHOWERS TO OUR NORTH AND EAST WILL BE POSSIBLE. FRIDAY THROUGH TUESDAY: NO MAJOR CHANGES FOR THIS TIME FRAME. CLOSED LOW OVER THE GREAT LAKES/ SOUTHERN ONTARIO MAY ROTATE A WAVE THROUGH THE CENTRAL PLAINS FRIDAY NIGHT/EARLY SATURDAY BUT IT LOOKS LIKE MOISTURE WILL BE LACKING DUE TO WESTERLY/NORTHWESTERLY FLOW. A SLOW WARM UP ANTICIPATED FRIDAY THROUGH SATURDAY. MUCH NICER WEATHER WILL RETURN TO THE AREA SUNDAY THROUGH TUESDAY UPPER LEVEL RIDGE BUILDS OVER THE WEST. BY MONDAY AND TUESDAY WESTERLY FLOW ALOFT COMMENCES WITH LEE TROUGHING DEVELOPING. THIS WILL LEAD TO SOUTH WINDS AND WARMER TEMPERATURES. KEPT THIS PERIOD DRY AS THERE ARE NO MAJOR SYSTEMS TO KEY ON. BOWMAN && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 32 47 30 49 / 40 10 10 10 HUTCHINSON 30 44 30 47 / 60 20 10 10 NEWTON 30 43 30 47 / 50 20 10 10 ELDORADO 32 45 30 49 / 40 20 10 10 WINFIELD-KWLD 35 48 30 50 / 40 10 10 10 RUSSELL 27 41 22 43 / 70 20 10 10 GREAT BEND 28 41 25 45 / 70 10 10 10 SALINA 28 41 26 44 / 60 20 10 10 MCPHERSON 29 43 28 45 / 60 20 10 10 COFFEYVILLE 40 47 31 51 / 40 10 10 10 CHANUTE 37 45 30 50 / 50 20 10 10 IOLA 36 43 29 50 / 50 20 10 10 PARSONS-KPPF 39 46 30 50 / 50 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY FOR KSZ032-033-047>049. &&
Hazardous weather outlook, Feb 28, 5:20 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 520 PM CST WED FEB 28 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 520 PM CST WED FEB 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ALONG AND EAST OF THE KANSAS TURNPIKE. ANY STORM THAT DEVELOPS TONIGHT ACROSS SOUTHEAST KANSAS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. SNOW WILL FALL OVER CENTRAL KANSAS AFTER MIDNIGHT WITH 1 TO 3 INCHES OF SNOW POSSIBLE BY THURSDAY MORNING. THE SNOW WILL COMBINE WITH WINDS UP TO 35 MPH TO OCCASIONALY REDUCE VISIBILITY TO AROUND ONE QUARTER OF A MILE. LOCATIONS ALONG AND NORTH OF I-70 WILL HAVE THE HIGHEST POTENTIAL TO RECEIVE THESE SNOWFALL AMOUNTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LIGHT SNOW WILL COME TO AN END OVER CENTRAL KANSAS THURSDAY MORNING WITH NO ADDITIONAL ACCUMULATIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE NEEDED TONIGHT FOR LOCATIONS ALONG AND SOUTHEAST OF THE FLINT HILLS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON/BOWMAN
In the hours before
Local storm report, Feb 28, 5:45 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 1 S EUREKA 37.81N 96.29W
02/28/2007 E1.00 INCH GREENWOOD KS LAW ENFORCEMENT
&&
RECLocal storm report, Feb 28, 6:05 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 7 WNW YATES CENTER 37.91N 95.86W
02/28/2007 E1.00 INCH WOODSON KS LAW ENFORCEMENT
&&
RECLocal storm report, Feb 28, 6:25 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
625 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 5 N YATES CENTER 37.94N 95.74W
02/28/2007 E70 MPH WOODSON KS LAW ENFORCEMENT
&&
RECLocal storm report, Feb 28, 6:39 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TORNADO 12 NE YATES CENTER 38.00N 95.59W
02/28/2007 WOODSON KS LAW ENFORCEMENT
TWO SMALL ROPES REPORTED ON THE GROUND
&&
RECThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 00:00Z
1.0 hours before the tornado, 112 km from the path. March 1, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -112615 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2552 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.4 K/km
Topeka, KS (KTOP), 12:00Z
11.0 hours after it, 112 km from the path. March 1, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -43178 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Chanute (CNU), 38 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:52 UTC | 66.2 | 53.6 | 160° 11 kt | 21 | 993.6 | |
| 00:52 UTC | 65 | 55 | 170° 18 kt | 25 | 993.2 | |
| 01:52 UTC | 63 | 55 | 170° 15 kt | 993.2 | ||
| 02:52 UTC | 63 | 54 | 170° 16 kt | 992.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Topeka radar (KTWX), 131 km away, was scanning. The volume nearest the touchdown began at 01:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:57 UTC | HAIL 1 | 7 Wnw Yates Center | Woodson, KS | |
| 00:09 UTC | HAIL 1 | 3 Sw Le Roy | Coffey, KS | |
| 00:24 UTC | TSTM WND GST 70 | 5 N Yates Center | Woodson, KS | |
| 00:33 UTC | TORNADO | 12 Ne Yates Center | Woodson, KS | TWO SMALL ROPES REPORTED ON THE GROUND |
| 00:40 UTC | HAIL 0.75 | 3 S Melvern | Osage, KS | |
| 00:45 UTC | HAIL 0.88 | 4 E Melvern | Osage, KS | |
| 00:46 UTC | HAIL 0.88 | Colony | Anderson, KS | |
| 00:48 UTC | TORNADO | 3 W Colony | Anderson, KS | KAKE TV RELAYED REPORT FROM STORM CHASER OF TORNADO ON THE GROUND WEST OF COLONY. |
| 00:58 UTC | HAIL 1 | 3 Ne Westphalia | Anderson, KS | |
| 01:01 UTC | TORNADO | 6 N Iola | Allen, KS | |
| 01:02 UTC | HAIL 1 | 6 Ne Colony | Anderson, KS | 3 MILES SOUTH OF WELDA |
| 01:05 UTC | FUNNEL CLOUD | 2 Se Colony | Anderson, KS | |
| 01:07 UTC | TORNADO | 7 N Iola | Allen, KS | 3 TORNADOES COMBINED INTO 1 WEDGE |
| 01:08 UTC | TORNADO | 1 S Colony | Anderson, KS | THREE TORNADOS COMBINED INTO ONE. |
| 01:35 UTC | HAIL 0.75 | Centerville Ks | Linn, KS | DIME SIZE HAIL REPORTED. |
| 01:38 UTC | TORNADO | 4 N Blue Mound | Linn, KS | TWO HOUSES DESTROYED |
| 01:38 UTC | TORNADO | 5 N Blue Mound | Linn, KS | HOUSE DESTROYED |
| 01:42 UTC | HAIL 1.75 | 7 Se Parker | Linn, KS | |
| 01:45 UTC | TORNADO | 7 Se Parker | Linn, KS | TREES AND POWER LINES REPORTED DOWN |
| 01:45 UTC | HAIL 1.75 | 2 W Waverly | Coffey, KS | |
| 01:45 UTC | HAIL 1.75 | 3 Se Melvern | Osage, KS | GOLFBALL HAIL FALLING 5 MILES EAST OF BETO JUNCTION |
| 01:58 UTC | HAIL 1.25 | 4 E Melvern | Osage, KS | |
| 01:58 UTC | HAIL 1.5 | 4 E Melvern | Osage, KS | RETURNED TO RESIDENCE AT 920 PM AND PING PONG BALL SIZE HAIL STILL ON GROUND. EVENT TIME BASE ON OTHER REPORTS SAME STORM. |
| 02:02 UTC | TORNADO | 5 Nw Pleasanton | Linn, KS | |
| 02:15 UTC | HAIL 1.75 | Williamsburg | Franklin, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of February 28, 2007
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 28 | 1:55 PM EST | EF0 | Broward, FL | 2.2 | 100 | $10,000 | ||
| February 28 | 6:33 PM CST | EF0 | Woodson, KS | 0.3 | 50 | |||
| February 28 | 6:53 PM CST | EF0 | Anderson, KS | 1.2 | 50 | |||
| February 28 | 7:05 PM CST | EF1 | Anderson, KS | 9.4 | 440 | |||
| February 28 | 7:07 PM CST | EF0 | Allen, KS | 0.3 | 250 | |||
| February 28 | 7:24 PM CST | EF0 | Anderson, KS | 3.5 | 100 | |||
| February 28 | 7:30 PM CST | EF4 | Blue Mound–Mound City tornado, KS | 24.5 | 800 | $400,000 | ||
| February 28 | 8:27 PM CST | EF1 | Bates, MO | 12.9 | 100 | $50,000 | ||
| February 28 | 10:05 PM CST | EF1 | Cass, MO | 6.2 | 50 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.